Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Mar 12, 2006, 7:19 AM EST for 4 counties in Kentucky; Adams County, Brown County, Scioto County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2006, 7:19 AM EST (12:19 UTC)
- Expired
- Mar 12, 2006, 10:15 AM EST
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
Counties Bracken County, KY, Lewis County, KY, Mason County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 78 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 9:10 AM EST | FLASH FLOOD | West Union, OH | ROADS FLOODED AND CLOSED. |
| Mar 12, 9:40 AM EST | FLASH FLOOD | Otway, OH | STATE ROUTE 73 CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 111 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -236 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 121221 FFWILN KYC023-135-161-201-OHC001-015-145-121515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 719 AM EST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... ADAMS COUNTY IN SOUTHWEST OHIO BRACKEN COUNTY IN NORTHERN KENTUCKY BROWN COUNTY IN SOUTHWEST OHIO LEWIS COUNTY IN NORTHEAST KENTUCKY MASON COUNTY IN NORTHERN KENTUCKY ROBERTSON COUNTY IN NORTHERN KENTUCKY SCIOTO COUNTY IN SOUTHWEST OHIO * UNTIL 1015 AM EST * AT 711 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED AROUND AN INCH OF RAINFALL ACROSS THE WARNED AREA. HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER INCH POSSIBLE THROUGH 1015 AM EST. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...MAYSVILLE... PORTSMOUTH...ABERDEEN...BROOKSVILLE...LUCASVILLE...MANCHESTER...NEW BOSTON AND RIPLEY. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3871 8425 3848 8416 3878 8265 3897 8293 $$ TIPTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 6:45 AM EST, 34 minutes earlier.
Area forecast discussion, Mar 12, 6:45 AM EST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 645 AM EST SUN MAR 12 2006 .AVIATION (12Z-12Z)... SFC LO LOCATED IN WESTERN INDIANA THIS MRNG...WITH WARM FRONT EXTENDING SOUTHEAST INTO NRN KY. MAIN LINE OF TSTMS EAST OF TAF SITES...BUT LARGE AREA OF RAIN WITH EMBEDDED TSTMS IN WAKE OF LINE AFFECTING ALL TAFS ATTM. AS SFC LO TRACKS THRU CNTRL/NRN OHIO THRU MIDDAY...PCPN WILL CONTINUE FOR ALL TAF SITES WITH HEAVIEST PCPN SHIFTING TO SRN TAFS (KCVG/KLUK/KILN). AS SFC LO TRACKS EAST THIS AFTN...FRNTL BNDRY WILL STALL ACRS FCST AREA. WITH MOIST UNSTABLE AIR SOUTH OF BNDRY...CHANCE FOR TSTMS WILL PERSIST ACRS SRN OH/NRN KY THRU AFTN HOURS. AIRMASS SHOULD BE MORE STABLE FURTHER NORTH ACRS CMH/DAY METROS...AND HAVE INDICATED -SHRA FOR THESE TAFS. DEEP SFC LO WILL EJECT INTO CNTRL PLAINS LATE THIS AFTN AND LIFT QUICKLY NORTH INTO WESTERN GRT LKS OVERNIGHT. THE FRNTL BNDRY WILL LIFT NORTH AS A WARM FRONT IN RESPONSE TO SFC LO TO WEST. APPEARS THERE WILL BE SVRL DRY HOURS THIS EVNG BEFORE TSTMS APPCH FROM WEST AFT MIDNIGHT. WINDS WILL ALSO INCREASE LATE IN RESPONSE TO DVLPG 850 LLJ INCREASING OVER 50KTS. HAVE BROUGHT TSTMS INTO ALL TAF SITES AFT 06Z. RYAN && .PREVIOUS DISCUSSION... (ISSUED 304 AM EST SUN MAR 12 2006) SHORT TERM (TODAY THROUGH TUESDAY)... SURFACE ANALYSIS SHOWS DEEP SURFACE LOW OVER MISSOURI WITH SECONDARY LOW UP NEAR CHICAGO. CONSEQUENTLY...TWO WARM FRONTS ARE EVIDENT ONE JUST SOUTH OF CINCINNATI AND THE OTHER ACROSS NRN INDIANA INTO NRN OHIO. KILN RADAR SHOWS LINE OF DEEP CONVECTION FROM CLEVELAND BACK INTO SRN MISSOURI. THIS LINE IS MAINTAINED BY A 40 TO 45 KT LOW LEVEL JET AND WILL CONTINUE TO SINK SOUTHWARD. FIRST OF ALL WILL KEEP FLASH FLOOD WATCH GOING THROUGH 7 PM MONDAY. PWS OF 1 TO 1.25 WILL BE WITH FORECAST AREA THROUGH MUCH OF THE DAY MONDAY. THIS IS ABOUT 300% OF NORMAL. WE WILL ALSO HAVE SEVERAL ROUNDS OF DEEP CONVECTION INCLUDING WHAT IS GOING ON CURRENTLY. HIGHEST NEAR TERM THREAT ARE OUR INDIANA COUNTIES AND THE REST OF THE SRN 1/4 OF FORECAST AREA WHERE A GOOD CHUNK OF THIS THREAT AREA HAS SEEN 2 TO 4 INCHES IN THE PAST 2 DAYS. AS FOR THIS MORNING TRAINING ECHOES WILL LIKELY RESULT IN SEVERAL FLASH FLOOD WARNINGS...ESPECIALLY AS LINE SAGS INTO INTO VICINITY OF OHIO RIVER. SPC HAS PLACED WESTERN PORTION OF FA IN A MODERATE RISK IN DAY 1. THIS THREAT IS FOR MAINLY TONIGHT AS DEEP CONVECTION OVER THE MID MS VLY ORGANIZES INTO A SQUALL LINE AND PROPAGATES EAST INTO OHIO. THIS IS LARGELY DUE TO INTENSIFYING MID LEVEL FLOW AS SURFACE LOW DEEPENS AND MOVES INTO GREAT LAKES. NAM IS SUGGESTING 50 KT LOW LEVEL JETS WITH GOOD UPPER LEVEL DIVERGENCE BY LATE TONIGHT. BIG QUESTION WILL BE INTENSITY OF SQUALL LINE AFTER MIDNIGHT. IT SHOULD BE WEAKENING...HOWEVER THIS IS A VERY DYNAMIC SYSTEM. PLAN TO ISSUE SPS HIGHLIGHTING TIMING OF EXPECTED CONVECTION. COLD FRONT WORKS THROUGH ON MONDAY. NAM SUGGESTING AT LEAST 1000 J/KG AHEAD OF COLD FRONT WITH HELICITY AROUND 300 AND 0 TO 3 KM SHEAR AROUND 30 M/S. COLD FRONT SHOULD BE ROUND 2 OF SEVERE WITHIN 12 HOURS. IT LOOKS LIKE A BREAK FROM THE SIGNIFICANT WEATHER ONCE COLD FRONT MOVES THROUGH...AT LEAST IN THE SHORT TERM. TIPTON LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... NO CHANGES WERE MADE IN THE EXTENDED FORECAST. FOR THOUGHTS OF PREVIOUS EXTENDED FORECASTER SEE BELOW. TIPTON PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 446 PM EST SAT MAR 11 2006 LONG TERM (TUESDAY THROUGH SATURDAY)... DEPARTING SYSTEM ON TUE WITH UPPER TROF COMING THRU AND UPPER LVL FLO BECOMING NWRLY. HAVE MENT OF CHC OF MIXED LINGERING PCPN TUE BUT GENERALLY HAVE SPED UP THE ENDING TIME BASED ON TRENDS. SECONDARY FRONT TO PIVOT THRU TUE NIGHT SO HAVE KEPT A SLIGHT CHC OF SNOW SHOWERS IN THE NE WHERE MSTR AND LIFT ARE BEST. SFC HI PRES TO BUILD SE INTO THE OH VLY WED. HAVE DRY FCST WED/WED NIGHT WITH HI PRES DOMINATING. NEXT WEATHER SYSTEM...A SFC LOW TO TRACK FROM THE MID MS VLY INTO THE OH VLY THU/THU NIGHT. TRENDS ARE SLOWER AND FURTHER SOUTH WITH THIS SYSTEM. HAVE SLOWED THE ONSET OF PRECIP TO DAYBREAK THU AND INCREASED POPS TO LKLY N AND HI CHC SOUTH. UPPER LVL TROF TO PIVOT THRU EARLY FRIDAY AND THUS HAVE LINGERED A CHC OF SNOW SHOWERS EARLY FRI. IN NWRLY FLOW SFC HI PRESSURE TO OFFER DRY WX REMAINDER OF FRI INTO SAT. TEMP WISE...HAVE TRENDED TEMPS COOLER THAN PREV FCST AND COOLER THAN MEX GUID GENERALLY CLOSER TO MEN VALUES THRU THE PERIOD. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, Mar 12, 6:54 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 654 AM EST SUN MAR 12 2006 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044- 051>053-060>062-070>072-077-078-131200- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI- CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON- HAMILTON-CLERMONT- 654 AM EST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT FLASH FLOODING LIKELY IN SOME LOCALS MAINLY THIS MORNING. ANY ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY OR TONIGHT COULD CAUSE ADDITIONAL FLOODING. SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO TODAY INTO PENNSYLVANIA OVERNIGHT. BEHIND THIS LOW...A NEARLY STATIONARY BOUNDARY WILL LAY OUT ACROSS SOUTHERN INDIANA AND OHIO. ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON AND BEGIN TO PULL THE STATIONARY BOUNDARY NORTH AS A WARM FRONT. INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE WARM FRONT INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT RISK FOR SEVERE WEATHER. THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...HOWEVER IS ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL A COLD FRONT GOES THROUGH DURING THE DAY. FLOODING WILL STILL BE A REAL PROBLEM AS WELL. ANOTHER CONCERN WILL BE RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED. KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-131200- BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON- FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING- BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 654 AM EST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT FLASH FLOODING LIKELY IN SOME LOCALS MAINLY THIS MORNING. ANY ADDITIONAL THUNDERSTORM DEVELOPMENT TODAY OR TONIGHT COULD CAUSE ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE UNTIL A COLD FRONT GOES THROUGH DURING THE DAY. FLOODING WILL STILL BE A REAL PROBLEM AS WELL. ANOTHER CONCERN WILL BE RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. TIPTON
In the hours before
Special weather statement, Mar 12, 5:28 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 528 AM EST SUN MAR 12 2006 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044- 051>053-060>062-070>072-077-078-121230- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI- CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON- HAMILTON-CLERMONT- INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY... BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY... CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA... OWENTON...WILLIAMSTOWN...FALMOUTH...KENTON...CELINA... WAPAKONETA...GREENVILLE...SIDNEY...BELLEFONTAINE...PIQUA... URBANA...SPRINGFIELD...EATON...DAYTON...XENIA...HAMILTON... LEBANON...WILMINGTON...CINCINNATI...MILFORD 528 AM EST SUN MAR 12 2006 ...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT... A SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS INDIANA AND OHIO TODAY INTO PENNSYLVANIA OVERNIGHT. BEHIND THIS LOW...A NEARLY STATIONARY BOUNDARY WILL LAY OUT ACROSS SOUTHERN INDIANA AND OHIO. ANOTHER LOW PRESSURE SYSTEM WILL RAPIDLY DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON AND BEGIN TO PULL THE STATIONARY BOUNDARY NORTH AS A WARM FRONT. INTENSE CONVECTION IS EXPECTED TO DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS AFTERNOON AND WILL LIKELY MOVE EASTWARD ALONG THE WARM FRONT INTO EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF INDIANA IN A MODERATE RISK FOR SEVERE WEATHER AND MUCH OF OHIO IN A SLIGHT RISK FOR SEVERE WEATHER. THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL...HOWEVER IS ACROSS EASTERN INDIANA AND WESTERN OHIO AFTER MIDNIGHT TONIGHT. TIPTON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 5:36 AM EST | Flash Flood Warning | ILN | Boone | 3 hr |
| Mar 12, 6:00 AM EST | Flash Flood Warning | ILN | Campbell, Kenton | 3 hr |
| Mar 12, 6:32 AM EST | Flash Flood Warning | ILN | Gallatin, Grant, Owen | 118 min |
| Mar 12, 8:27 AM EST | Flash Flood Warning | ILN | Boone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2006Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.